Alert archive / Kentucky / Flash Flood Warnings in 2007
Flash Flood Warning 9, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at May 2, 2007, 6:57 PM EDT for Magoffin County, Kentucky. It took effect at May 2, 2007, 7:02 PM EDT. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 2, 2007, 6:57 PM EDT (22:57 UTC)
- In effect from
- May 2, 2007, 7:02 PM EDT
- Expired
- May 2, 2007, 7:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Magoffin County, KY
The radar
The Jackson,KY radar (KJKL), 25 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1132 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 022302
FFWJKL
KYC153-022330-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
657 PM EDT WED MAY 2 2007
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN MAGOFFIN COUNTY IN SOUTHEAST KENTUCKY...
THIS INCLUDES THE CITY OF SALYERSVILLE...
* UNTIL 730 PM EDT
* AT 654 PM EDT...TRAINED WEATHER SPOTTERS REPORTED EXCESSIVE
RAINFALL FROM A THUNDERSTORM OVER THE WARNED AREA. JUST NORTHWEST
OF HARPER IN NORTHWESTERN MAGOFFIN COUNTY OVER 1 AND A HALF INCHES
OF RAIN WAS REPORTED IN LESS THAN ONE HALF HOUR.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WHEELERSBURG...TELLA...QUOD...PLUTARCH...ORIENT...LOGVILLE...
LEATHA...LACEY...HALEBURG...GRAYFOX...FLAT FORK...EVER...COON...
CISCO...BLOOMINGTON...MARY...MAGGARD AND EMMA.
ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE
WARNED AREA IN THE NEXT TWO TO THREE HOURS. THE AREAS OF GREATEST
CONCERN INCLUDE... RACCOON CREEK... BUFFALO CREEK... ROCKHOUSE
CREEK... LICK CREEK... BIG MINE FORK... GRAPE CREEK... AND WHITE OAK
CREEK.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
JACKSON KY.
LAT...LON 3771 8315 3772 8295 3786 8300 3789 8313
3777 8324
$$
DUSTYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 2, 4:53 PM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, May 2, 4:53 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 453 PM EDT WED MAY 2 2007 .SHORT TERM.../TONIGHT THROUGH SATURDAY/...UPDATED BOUNDARY CURRENTLY LIES ACROSS THE NORTHERN CWA. SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE CWA. THEY HAVE GENERALLY BEEN SLOW MOVING AND DROPPED LOCALLY HEAVY RAIN. AT MID LEVELS...A BLOCKING PATTERN IS IN PLACE WITH A RIDGE OF HIGH PRESSURE EXTENDING FROM THE SOUTHEASTERN STATES INTO THE NORTHERN MS VALLEY AND TROUGHS OVER THE WESTERN US AND ANOTHER OVER THE NORTHEASTERN US AND ADJACENT MARITIME PROVINCES. MID LEVEL CLOSED LOW WAS NEARLY STATIONARY OVER MO...WITH ANOTHER CLOSED LOW OVER NM. THROUGH THE PERIOD...THE LOW NOW OVER MO WILL FILL AS IT TRIES TO GO OVER THE RIDGE...WITH THE CURRENT NM LOW TRACKING TO THE MS RIVER VALLEY BY 0Z SAT AND THEN INTO THE TN VALLEY/SOUTHERN APPALACHIANS BY THE END OF THE PERIOD. THE FRONT WILL SETTLE INTO THE SOUTHERN HALF OF THE CWA AND REMAIN CLOSE TO THAT LOCATION INTO SATURDAY. THIS EVENING THROUGH THURSDAY..CONVECTION IS LARGELY DIURNALLY DRIVEN SO EXPECT COVERAGE TO DECREASE DURING THE EVENING HOURS. HOWEVER...CELLS WILL REMAIN SLOW MOVING AND COULD DROP LOCALLY HEAVY RAIN. TWO INCHES COULD FALL LOCALLY IN ANY AREAS THAT EXPERIENCE MULTIPLE THUNDERSTORMS. GFS AND WRF ARE IN GENERAL AGREEMENT IN TRACKING A LEAD SW/V INTO THE OH VALLEY LATER TONIGHT AND EARLY ON THURSDAY. THIS SHOULD LEAD TO CONVECTIVE DEVELOPMENT LATER TONIGHT...WITH A SFC WAVE(S) DEVELOPING ALONG THE FRONT AND CONVECTION WORKING EAST ALONG THE BOUNDARY ON THURSDAY. SOME LOCALLY HEAVY RAIN COULD FALL DURING THIS TIME FRAME. CLOUDS AND PRECIP WILL HOLD TEMPS DOWN TO NEAR NORMAL LEVEL THROUGH THE PERIOD. FORECAST SOUNDINGS ARE NEARLY MOIST ADIABATIC WITH PW/S NEARLY 1.3 TO 1.5 INCHES OR ABOUT 175 TO 200 PERCENT OF NORMAL. THURSDAY NIGHT INTO FRIDAY NIGHT...ADDITIONAL WAVES OF LOW PRESSURE WILL MOVE EAST ALONG THE BOUNDARY ON THU NIGHT INTO FRI MORNING WITH PERIODIC CHANCES FOR SHOWERS AND THUNDERSTORMS. AS THE NOW CLOSED LOW OVER NM APPROACHES AS AN OPEN WAVE LATE FRIDAY...MORE ORGANIZED SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE. THE REGION WILL BE POSITIONED JUST TO THE WEST OF THE RIDGE AXIS AND STORMS SHOULD MOVE NEARLY PARALLEL TO THE BOUNDARY...BOTH ARE FAVORABLE SO LOCALLY HEAVY RAIN WILL FALL WHERE ANY TRAINING OF CELLS OCCURS...ESPECIALLY SINCE PW/S ARE EXPECTED TO REMAIN HIGH THROUGH THIS PERIOD AS WELL. IT IS STILL NOT CLEAR WHERE OR WHEN THERE IS A SIGNIFICANT THREAT OVER THE NEXT FEW DAYS...AND CONFIDENCE IS NOT HIGH ENOUGH TO WARRANT A WATCH AT THIS TIME. INITIALLY IT IS MORE OF AN ISOLATED FLASH FLOOD THREAT AS IT HAS BEEN 5 TO 6 DAYS SINCE MANY AREAS EXPERIENCED SIGNIFICANT RAINFALL. THE THREAT COULD INCREASE OR BECOME MORE CERTAIN AS WHICH AREAS ARE MOST THREATENED...ONCE RAIN FALLS OVER MORE OF THE AREA AND TIMING OF WAVES BECOMES MORE CERTAIN. HAVE CONTINUED THE SPECIAL WEATHER STATEMENT ATTM AND HIGHLIGHTED IN THE HWO. .LONG TERM.../SATURDAY NIGHT THROUGH WEDNESDAY/...UPDATED OVERALL...MODELS ARE IN FAIR AGREEMENT. STRONG RIDGING BUILDS INTO THE EASTERN CONUS AND WILL EFFECTIVELY END ANY CHANCE OF PRECIP THROUGH MUCH OF THE EXTENDED PERIOD. SYSTEM OVER THE PLAINS BEGINS TO TAKE AIM AT OUR AREA AT THE VERY END OF THE EXTENDED. HOWEVER... TENDENCY WAS TO HOLD OFF AN EXTRA 24 HOURS OR SO WITH HIGHER POPS AS SUGGESTED BY THE SLOWER SOLUTIONS ADVERTISED IN LATEST MODEL RUNS. EXPECTATIONS ARE THAT WEDNESDAY WILL BE DRY WITH UPPER LEVEL RIDGING PROVIDING A GOOD CAP TO CONVECTION. BUT WOUND UP CARRYING A SLIGHT POP INTO WEDNESDAY AS FCST SOUNDINGS SUGGEST ENOUGH SFC INSTABILITY WILL BE IN PLACE THAT AN ISOLD THUNDERSTORM OR TWO COULD NOT BE RULED OUT. WITH SOUTHERLY GRADIENT WINDS PICKING UP LATE IN THE PERIOD...PREFERRED MUCH WARMER TEMPS THAN MEX MOS GUIDANCE WHICH APPEAR TO BE COMING IN WAY TOO COOL. ALSO...THIS HAS BEEN AN OBVIOUS TREND FOR THE SPRING SEASON THUS FAR. && .AVIATION.../18Z TO 18Z/ A COLD FRONT WILL DROP SOUTH INTO THE AREA TODAY AND THEN STALL. SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING ALONG AND JUST AHEAD OF THE BOUNDARY. FRONT IS EXPECTED TO SINK SLOWLY SOUTHWARD THROUGH THE AFTERNOON BEFORE STALLING OUT. THUS SHOWER ACTIVITY SHOULD AFFECT MORE NORTHERN TERMINALS FIRST. TRIED TO TIME AN AREA OF SHOWERS AND THUNDERSTORMS INTO THE KJKL AREA AROUND 18Z. JKL ASOS OBS CURRENTLY PICKING UP LIGHTNING TO THE WEST. OTHERWISE...CONTINUED TO USE A BLANKET VCTS TO COVER TSRA WHICH COULD OCCUR AT JUST ABOUT ANY TIME FROM LATE AFTERNOON ON. IFR VISIBILITY WILL BE POSSIBLE IN THE STRONGEST STORMS...BUT PREVAILING VFR CONDITIONS WILL BE MORE OF THE RULE. DID TEMPO MVFR VISBIES WITH SHRA ACTIVITY...THEN AGAIN OVERNIGHT WITH SOME FOG DEVELOPING AS A RESULT OF AFTERNOON AND EARLY EVENING SHOWER ACTIVITY. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...JP LONG TERM...RAY AVIATION...RAY
Hazardous weather outlook, May 2, 4:17 PM EDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 417 PM EDT WED MAY 2 2007 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 417 PM EDT WED MAY 2 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THERE IS A POTENTIAL FOR THUNDERSTORMS TONIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY WHERE THUNDERSTORMS MOVE REPEATEDLY OVER THE SAME AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A POTENTIAL FOR THUNDERSTORMS THURSDAY THROUGH SATURDAY. THERE IS ALSO A POSSIBILITY THAT LOCALLY HEAVY RAINFALL COULD LEAD TO ISOLATED FLASH FLOODING PROBLEMS THURSDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF HEAVY RAIN OR FLOODING. JP
In the hours before
Special weather statement, May 2, 3:27 PM EDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 327 PM EDT WED MAY 2 2007 KYZ119-021945- MARTIN- 327 PM EDT WED MAY 2 2007 ...A STRONG THUNDERSTORM AFFECTING NORTHERN MARTIN COUNTY THROUGH 345 PM EDT WEDNESDAY AFTERNOON... AT 327 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER INEZ...MOVING EAST AT 15 MPH. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. RAY
Special weather statement, May 2, 4:15 PM EDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 415 PM EDT WED MAY 2 2007 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-030500- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 415 PM EDT WED MAY 2 2007 ...LOCALLY HEAVY RAINFALL POSSIBLE THIS EVENING THROUGH FRIDAY... A FRONT WILL REMAIN NEARLY STATIONARY ACROSS EASTERN KENTUCKY THROUGH FRIDAY. NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE AREA DURING THIS TIME. LIGHT WINDS ALOFT WILL RESULT IN SLOW MOVEMENT OF SHOWERS AND STORMS...AND MULTIPLE ROUNDS OF SHOWERS AND STORMS COULD TRACK OVER THE SAME LOCATIONS. THIS WOULD RESULT IN LOCALLY HEAVY RAINFALL...AND A POTENTIAL FOR FLOODING. HOWEVER...AT THIS TIME...THERE IS LOW CONFIDENCE IN WHEN OR WHERE THIS MIGHT OCCUR. PERSONS IN EASTERN KENTUCKY SHOULD MONITOR LATER FORECASTS FOR FURTHER UPDATES. IF THE THREAT FOR FLOODING RAINS INCREASES...A FLASH FLOOD WATCH MAY NEED TO BE ISSUED. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION MEDIA FOR FURTHER DETAILS OR UPDATES. FOR MORE INFORMATION...VISIT OUR INTERNET WEB SITE AT WEATHER.GOV/JACKSONKY. JP
Special weather statement, May 2, 4:56 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 456 PM EDT WED MAY 2 2007 KYZ044-022130- FLEMING- 456 PM EDT WED MAY 2 2007 ...A STRONG THUNDERSTORM TO AFFECT FLEMING COUNTY THROUGH 530 PM EDT WEDNESDAY AFTERNOON... AT 456 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PECKS RIDGE... MOVING SOUTHEAST AT 20 MPH. THIS STORM WILL BE NEAR POPLAR PLAINS AROUND 510 PM EDT...WALLINGFORD AROUND 515 PM EDT...HILLSBORO AROUND 520 PM EDT...RINGOS MILLS AROUND 525 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND PEA SIZED HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. PELTON
Local storm report, May 2, 5:10 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
510 PM EDT WED MAY 02 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL 2 SW CRAINTOWN 38.37N 83.81W
05/02/2007 E1.00 INCH FLEMING KY TRAINED SPOTTER
DIME TO QUARTER SIZED HAIL IN THE HILL TOP COMMUNITY
&&
JPLocal storm report, May 2, 6:12 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
612 PM EDT WED MAY 02 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 3 NE PINEVILLE 36.79N 83.66W
05/02/2007 E0.88 INCH BELL KY TRAINED SPOTTER
&&
SBHLocal storm report, May 2, 6:18 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
618 PM EDT WED MAY 02 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 1 W HILLSBORO 38.29N 83.68W
05/02/2007 E0.88 INCH FLEMING KY PUBLIC
&&
JPThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 3:06 PM EDT | Flash Flood Warning | JKL | Pike | 3 hr |
| May 2, 5:05 PM EDT | Severe Thunderstorm Warning | JKL | Fleming | 25 min |
| May 2, 5:17 PM EDT | Flash Flood Warning | JKL | Clay, Laurel | 4 hr |
| May 2, 5:26 PM EDT | Flash Flood Warning | JKL | Fleming | 4 hr |
| May 2, 5:48 PM EDT | Severe Thunderstorm Warning | JKL | Menifee | 27 min |
| May 2, 5:56 PM EDT | Flash Flood Warning | JKL | Bell, Harlan | 4 hr |
| May 2, 6:08 PM EDT | Severe Thunderstorm Warning | JKL | Morgan, Wolfe | 37 min |
| May 2, 6:38 PM EDT | Severe Thunderstorm Warning | JKL | Magoffin | 36 min |
| May 2, 6:57 PM EDT | Flash Flood Warning | JKL | Magoffin | 4 hr |
Nearby
Flash Flood Warnings in Kentucky, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.